MONDAY, Aug. 25 (HealthDay News) -- Breast-feeding moms who take medicines containing codeine may be unwittingly risking the health of their infant, new Canadian research suggests.
The study indicates that a relatively rare genetic predisposition causes some women to metabolize codeine-laced drugs into morphine far faster than normal -- possibly harming the infant's central nervous system in the process.
In such cases, the threat of a morphine overdose appears to be reversible if the woman stops taking the medication. However, for mothers with the genetic vulnerability, the unabated ingestion of codeine and gradual build-up of morphine in a baby's system can prompt extreme sleepiness, abnormal breathing, and even death, the researchers warned.
The finding echoes a public health advisory issued by the U.S. Food and Drug Administration in 2007.
"Codeine itself doesn't have any pain-relieving effects, but our body changes it into morphine, and that's what combats the pain," explained study author Parvaz Madadi, a doctoral candidate in the department of physiology and pharmacology at the University of Western Ontario, in Canada.
"The problem is that your genetic makeup makes more or less of it," she noted. "So this is where the risk lies, because you can't know in advance what that predisposition would be, unless you would do a genetic test, which is not standard routine at this point. So while it would not be a problem in all cases, I would say that codeine cannot be considered a safe drug for some mothers who are breast-feeding their infants."
Madadi and a team of Canadian researchers published the findings in the Aug. 20 online issue of Clinical Pharmacology & Therapeutics.
The study authors pointed out that pain-relief medications are commonly prescribed for new mothers, given that almost half of all babies are delivered by either Caesarean section or episiotomy.
Given that the American Academy of Pediatrics recommends codeine as "compatible" with breast-feeding, and given that an estimated 80 percent of North American mothers breast-feed, Madadi and her colleagues calculate that upwards of 40 percent of all new mothers may be breast-feeding while consuming codeine for post-delivery pain.
Among that group, the researchers noted that between 1 percent and 10 percent of mothers with white European ancestry appear to have the risky genetic variant that causes morphine overproduction. Prior research indicates that the figure might be higher for other ethnicities.
Madadi noted that the current research effort was launched following the death of a Canadian infant due to the excessive ingestion -- following 12 days of breast-feeding -- of codeine-produced morphine.
In that instance, the mother, who was prescribed codeine-containing painkillers following an episiotomy, was later found to have the problematic genotype.
To explore the issue, the research team analyzed DNA samples collected from 72 mothers across Canada who consumed post-delivery codeine between 2004 and 2007. All the women also participated in a telephone survey to gauge the health of the mother and the central nervous system of the child -- both before, during and after codeine consumption.
Nearly one-quarter of the infants exhibited some central nervous system depression -- manifested by reduced alertness -- while breast-feeding during maternal codeine ingestion.